Montana, 2006

Hail and Damaging Winds in Montana, July 6, 2006

July 6, 2006 · NWS MSO · 6 events in 4 counties and zones

Severe thunderstorms rolled across Northwest Montana during the afternoon hours. Winds and heavy rain were the main threats from the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Severe thunderstorms rolled across Northwest Montana during the afternoon hours. Winds and heavy rain were the main threats from the storms. NWS Missoula received many reports of trees 12 inches in diameter blown over with rainfall rates as high as 1.37 inches in 20 minutes. Power outages were also widespread as tree limbs fell on the lines. The Kalispell underpass also flooded as a result of very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 6, 12:45 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 6, 12:45 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
145 PM MDT THU JUL 6 2006

.SHORT TERM...BUSY EVENING AHEAD AS SHORT WAVE TROUGH APPROACHES
A VERY MOIST AIRMASS. SPC JUST CURRENTLY WORKING ON A SEVERE
THUNDERSTORMS WATCH FOR ALL OF NORTH CENTRAL IDAHO AND WESTERN
MONTANA EXCLUDING LEMHI COUNTY. CIRRUS OVER LEMHI SHOULD KEEP
STORMS FROM BECOMING SEVERE. WIND SHEAR PROFILE NOT TOO IMPRESSIVE
BUT GIVEN NEGATIVELY TILTING TROUGH APPROACHING AND THE AMOUNT OF
AVAILABLE MOISTURE...VERY HEAVY RAIN AND HAIL A GOOD BET THIS
EVENING. THINGS DRY OUT RAPIDLY FRIDAY MORNING AS SHORT WAVE RIDGE
BUILDS IN.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...A WARM RIDGE WILL
BUILD OVER THE WEEKEND PUSHING TEMPERATURES TO AROUND 10 DEGREES
ABOVE NORMAL FOR EARLY JULY. THE AIR MASS UNDER THIS FEATURE WILL
BE PRETTY DRY AS WELL. THE RIDGE WILL SLOWLY MOVE EAST THROUGH
NEXT WEEK PUTTING A SOUTHWEST FLOW OVER THE NORTHERN ROCKIES. THIS
FLOW WILL PERIODICALLY TAP INTO BOTH PACIFIC AND SUBTROPICAL
MOISTURE FOR A SMALL TO MODERATE THREAT OF LATE DAY THUNDERSTORMS
THROUGH THE PERIOD.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE
THIS AFTERNOON. A FEW OF THESE STORMS WILL BECOME
SEVERE. THESE STORMS WILL CAUSE LOW CEILINGS...REDUCED
VISIBILITIES IN HEAVY RAIN...GUSTY WINDS...AND HAIL. PLEASE SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH.
ID...SEVERE THUNDERSTORM WATCH FOR IDAHO AND CLEARWATER COUNTY. &&

SHORT TERM...CHURCH
LONG TERM...WHITMORE
AVIATION...CHURCH
Hazardous weather outlook, Jul 6, 5:10 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
610 AM MDT THU JUL 6 2006

IDZ005>010-MTZ001>007-043-071200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
510 AM PDT THU JUL 6 2006 /610 AM MDT THU JUL 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL FORM ONCE AGAIN THIS
AFTERNOON AND EVENING AS A SHORT WAVE TROUGH PUSHES THROUGH THE
IDAHO PANHANDLE AND WESTERN MONTANA. THE MAIN THREAT WITH THESE
STORMS WILL BE LARGE HAIL...HEAVY RAIN AND  STRONG GUSTY WINDS.
PLEASE CONTINUE TO MONITOR THE CURRENT FORECAST FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 113 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Mineral

When
July 6, 1:15 PM MST
Where
Mineral County, Haugan
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.383, -115.400

Thunderstorm Wind, Lincoln

When
July 6, 1:30 PM MST
Where
Lincoln County, Libby
Measured
70 kt (81 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
48.383, -115.533

Thunderstorm Wind, Sanders

When
July 6, 2:30 PM MST
Where
Sanders County, Plains
Measured
60 kt (69 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
47.450, -114.900

Thunderstorm Wind, Flathead

When
July 6, 2:40 PM MST
Where
Flathead County, Marion
Measured
70 kt (81 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
48.100, -114.667

Thunderstorm Wind, Lincoln

When
July 6, 2:40 PM MST
Where
Lincoln County, Libby
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.383, -115.533

Thunderstorm Wind, Flathead

When
July 6, 3:20 PM MST
Where
Flathead County, 10 mi E of West Glacier
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
48.500, -113.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5516213, 5516214, 5516215, 5516216, 5516217, 5516218.